Alert archive / South Dakota / Flash Flood Warnings in 1998
Flash Flood Warning 7, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jul 20, 1998, 10:26 AM CDT for Hamlin County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 1998, 10:26 AM CDT (15:26 UTC)
- Expired
- Jul 20, 1998, 1:25 PM CDT
- In force
- 3 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Hamlin County, SD
The radar
The Sioux Falls radar (KFSD), 126 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2746 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 201526 FFWABR SDC057-201825- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1026 AM CDT MON JUL 20 1998 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN HAMLIN COUNTY IN NORTHEASTERN SOUTH DAKOTA * UNTIL 125 PM CDT * RADAR ESTIMATES SHOW THAT STRONG THUNDERSTORMS HAVE DROPPED AROUND 2 INCHES OF RAIN THIS MORNING OVER ALREADY RAINSOAKED GROUND. THIS WAS DUE TO THUNDERSTORM ACTIVITY OVER THE WEEKEND. AT 1022 AM...AN EMERGENCY MANAGER IN HAMLIN COUNTY REPORTED WATER OVER SEVERAL ROADS IN SOUTHERN HAMLIN COUNTY. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! HG/LVQ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 10:07 AM CDT, 19 minutes earlier.
Area forecast discussion, Jul 20, 10:07 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 1007 AM CDT MON JUL 20 1998 STRONG TSRAS ACROSS FAR SE CLARK...HAMLIN AND DEUEL COUNTIES WILL BE MOVING EAST OUT OF THE STATE BY NOON. OTHERWISE...A LOT OF HEAT AND HUMIDITY FOR THIS AFTERNOON MAINLY FROM C INTO NE SD. TEMPS RISING INTO THE 90S TO AROUND 100 AND DWPTS IN THE 70S. RHS WILL BE IN THE 45 TO 55 PERCENT RANGE WHICH SHOULD BRING HEAT INDICES AROUND 105 OR HIGHER. WILL ISSUE A HEAT ADVISORY FOR C THROUGH NE SD FOR THIS AFTERNOON. HEAT INDICES IN NC SD SHOULD BE LOWER WITH MOISTURE DECREASING AS WINDS BECOME NW. BESIDES THE HOT AND HUMID CONDITIONS...THE 12Z RUC SHOWS A SFC LOW MOVING ACROSS SOUTHERN CANADA WITH A TRAILING COLD FRONT MOVING EAST ACROSS THE ABR CWA. CAPS ARE WEAK AND CAPES ARE HIGH...ESPECIALLY FOR NE SD AND WC MN. SO CHANCE OF SEVERE TSRAS THIS AREA. LIKE SPCS SLIGHT RISK AREA. WILL UPDATE ALL ZONES. .ABR...HEAT ADVISORY...C THROUGH NE SD...THIS AFTERNOON. MOHR .ABR...NONE
In the hours before
Special weather statement, Jul 20, 9:22 AM CDT, 1 hour 4 minutes before
SDZ019-020-022-023-201525- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 922 AM CDT MON JUL 20 1998 ...STRONG THUNDERSTORMS FROM WILOW LAKE TO VIENNA AND THOMAS... AT 918 AM CDT...RADAR SHOWED STRONG THUNDERSTORMS PRODUCING SMALL HAIL...VERY HEAVY RAIN...GUSTY WINDS THAT EXTENDED FROM CARPENTER TO VIENNA TO JUST NORTH OF HAYTI. THESE THUNDERSTORMS WERE MOVING EAST AT 30 MPH. THESE THUNDERSTORMS WILL AFFECT BRYANT...HAYTI...ESTELLINE... BRANDT...TORONTO...AND ASTORIA THROUGH 1100 AM CDT. IF YOU ARE IN THE PATH OF THESE STORMS...MOVE INDOORS. HG/DM
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:50 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 60 min |
| Jul 20, 9:27 AM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 63 min |
| Jul 20, 4:46 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 49 min |
| Jul 20, 5:28 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 62 min |
| Jul 20, 5:34 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 31 min |
Nearby
Flash Flood Warnings in South Dakota, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.